Skip to Main Content

Mathematics of Computation

Published by the American Mathematical Society, the Mathematics of Computation (MCOM) is devoted to research articles of the highest quality in all areas of pure and applied mathematics.

ISSN 1088-6842 (online) ISSN 0025-5718 (print)

The 2020 MCQ for Mathematics of Computation is 1.98.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.


The analysis of multigrid algorithms for nonsymmetric and indefinite elliptic problems
HTML articles powered by AMS MathViewer

by James H. Bramble, Joseph E. Pasciak and Jinchao Xu PDF
Math. Comp. 51 (1988), 389-414 Request permission


We prove some new estimates for the convergence of multigrid algorithms applied to nonsymmetric and indefinite elliptic boundary value problems. We provide results for the so-called ’symmetric’ multigrid schemes. We show that for the variable $\mathcal {V}$-cycle and the $\mathcal {W}$-cycle schemes, multigrid algorithms with any amount of smoothing on the finest grid converge at a rate that is independent of the number of levels or unknowns, provided that the initial grid is sufficiently fine. We show that the $\mathcal {V}$-cycle algorithm also converges (under appropriate assumptions on the coarsest grid) but at a rate which may deteriorate as the number of levels increases. This deterioration for the $\mathcal {V}$-cycle may occur even in the case of full elliptic regularity. Finally, the results of numerical experiments are given which illustrate the convergence behavior suggested by the theory.
Similar Articles
  • Retrieve articles in Mathematics of Computation with MSC: 65N30, 65F10
  • Retrieve articles in all journals with MSC: 65N30, 65F10
Additional Information
  • © Copyright 1988 American Mathematical Society
  • Journal: Math. Comp. 51 (1988), 389-414
  • MSC: Primary 65N30; Secondary 65F10
  • DOI:
  • MathSciNet review: 930228